Alert archive / Missouri / Areal Flood Advisories in 2021
Areal Flood Advisory 97, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood advisory at Oct 24, 2021, 4:17 AM CDT for Adams County, Brown County, Illinois; 4 counties in Missouri. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 24, 2021, 4:17 AM CDT (09:17 UTC)
- Expired
- Oct 24, 2021, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WGUS83 KLSX 240917
FLSLSX
Flood Advisory
National Weather Service St Louis MO
417 AM CDT Sun Oct 24 2021
ILC001-009-MOC103-111-127-205-241515-
/O.NEW.KLSX.FA.Y.0097.211024T0917Z-211024T1515Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
417 AM CDT Sun Oct 24 2021
The National Weather Service in St Louis has issued a
* Urban and Small Stream Flood Advisory for...
Adams County in west central Illinois...
Brown County in west central Illinois...
Southern Knox County in northeastern Missouri...
Lewis County in northeastern Missouri...
Northern Marion County in northeastern Missouri...
Northern Shelby County in northeastern Missouri...
* Until 1015 AM CDT.
* At 417 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. This will cause urban and small
stream flooding. Between 2 and 3 inches of rain have fallen.
* Some locations that will experience flooding include...
Quincy, Canton, Quincy Regional Airport, Mount Sterling, Camp
Point, Mendon, La Grange, Clayton, La Belle, Golden, Lewistown,
Ewing, Knox City, Buckhorn, Maywood, Philadelphia, Steffenville,
Plevna and Adams.
Additional rainfall amounts of 1 to 2 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4012 9235 4021 9151 4019 9091 4010 9091
4010 9070 4009 9071 4008 9067 4005 9067
4003 9061 3998 9061 3999 9052 3997 9051
3985 9059 3981 9229 3995 9229 3995 9234
$$
MRB1 follow-up statement
208
WGUS83 KLSX 241116
FLSLSX
Flood Advisory
National Weather Service St Louis MO
616 AM CDT Sun Oct 24 2021
ILC001-009-MOC103-111-127-205-241515-
/O.CON.KLSX.FA.Y.0097.000000T0000Z-211024T1515Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
616 AM CDT Sun Oct 24 2021
...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL
1015 AM CDT THIS MORNING FOR ADAMS AND BROWN COUNTIES IN WEST
CENTRAL ILLINOIS AND SOUTHERN KNOX, LEWIS, NORTHERN MARION AND
NORTHERN SHELBY COUNTIES IN NORTHEASTERN MISSOURI...
At 616 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. This will cause urban and small
stream flooding. Between 3 and 4 inches of rain have fallen.
Some locations that will experience flooding include...
Quincy, Canton, Quincy Regional Airport, Mount Sterling, Camp
Point, Mendon, La Grange, Clayton, La Belle, Golden, Lewistown,
Ewing, Knox City, Buckhorn, Maywood, Philadelphia, Steffenville,
Plevna and Adams.
Additional rainfall amounts of 1 to 2 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4012 9235 4021 9151 4019 9091 4010 9091
4010 9070 4009 9071 4008 9067 4005 9067
4003 9061 3998 9061 3999 9052 3997 9051
3985 9059 3981 9229 3995 9229 3995 9234
$$
MRBWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Oct 24, 3:48 AM CDT, 29 minutes earlier.
Area forecast discussion, Oct 24, 3:48 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 348 AM CDT Sun Oct 24 2021 .SHORT TERM... (Through Late Monday Afternoon) Issued at 343 AM CDT Sun Oct 24 2021 The primary focus in the short term is the threat for widespread thunderstorms capable of all severe hazards late this afternoon through the early overnight hours across the entire CWA. A warm front is currently draped through central Missouri into southwest Illinois. The elevated, ongoing convection north of the boundary is focused at the nose of a low level jet. As the jet veers through the early morning hours, the focus for convection will shift moreso into portions of northeastern Missouri and west-central Illinois. This area has received approximately 0.5-1" of rain so far, with some locations seeing around 1.5". The risk for flash flooding still seems to be low, but if heavier cores can train over areas that have already received relatively higher rainfall amounts, an isolated instance or two of flash flooding is possible. Also of concern is the chance for large hail with some of the stronger cores. SPC Mesoanalysis shows the better effective bulk shear staying just to the west of the CWA through this morning, but a couple small areas of 35-40 kts over northeastern Missouri may allow for an updraft or two to briefly produce large hail. This convection is expected to gradually trend downward in coverage and intensity after sunrise as the low level jet weakens. Our attention then turns to what may potentially be one of the more notable severe events the area has seen in a while. Through the day today, a shortwave currently seen in water vapor imagery over Colorado will make its way across the Plains toward the Middle Mississippi Valley. In response, a surface low will form across Kansas and enter northern Missouri this afternoon, dragging a cold front into western Missouri. Ahead of this cold front, the shear and instability parameter space appears conducive for numerous thunderstorms capable of all severe hazards. Around 3-4pm, model soundings show the cap eroding across northeastern Missouri when the 00z HREF mean has around 1,500 J/kg of MUCAPE and the SREF has a high probability (70-90%) of effective bulk shear of 40 kts. Then, semi-discrete supercells are possible, capable primarily of large hail and tornadoes. As for the tornadic potential, model soundings continue to show MLLCL levels below 1,000 m, MLCAPE of roughly 1,500 J/kg, and effective SRH of at least 300 m2/s2, which is more than conducive for tornadoes and possibly a strong tornado. If supercells are able to remain discrete long enough in this portion of the CWA, backed surface winds near the triple point may allow for increased low-level shear and enhance the tornado potential slightly relative to the rest of the CWA. Shortly after initiation in northeastern Missouri, additional discrete storms are expected to form further southwest into central Missouri along a pre-frontal surface trough. Winds will not be as backed here, however, the environment will still be similarly conducive for tornadic supercells and large hail. As the front enters central Missouri around 5-6pm, storms along and ahead of the front will tend to grow upscale into linear structures. The primary hazards will then turn to damaging straight line winds, with swaths of 70+ mph possible, and tornadoes along the leading edge of the storms. This threat will be more for eastern Missouri and then western/southwestern Illinois later in the evening. One limiting factor to the severe threat through the afternoon and evening is that current model guidance may be overdoing instability given the amount of cloud cover expected. However, even if instability is dampened somewhat, severe storms are still expected, though likely not as significant or numerous as currently forecast. Storms are expected to exit the eastern portion of the CWA around 11pm followed by the front early Monday morning. Low-level cold air advection and cloud cover behind the front will keep temperatures about 5-10 degrees below normal on Monday. Elmore .LONG TERM... (Monday Night through Saturday) Issued at 343 AM CDT Sun Oct 24 2021 With the plethora of hazards in the short term, more focus was given to that part of the period over the extended term. However, with the spread in solutions seen in ensemble guidance, there's not much that can be said confidently about the extended range even with a thorough analysis. Ensemble clusters per the WPC Cluster Analysis each have a trough digging into the central U.S. midweek, but differ on the magnitude of the trough. Three of the four clusters, containing about 75% of the total ensemble members, have the trough deepening somewhere across the Ohio Valley/Mid-South. This builds confidence in a deepening surface low to the east of the CWA, which will linger cloud cover and the chance of rain over the region from midweek possibly through late Friday/early Saturday. Thanks to this lingering cloudiness and rain chances, ensemble spreads for surface temperatures are roughly around climatological normals to a little on the cool side of climatology through this part of the period, which is reflected in the current forecast. Elmore && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1033 PM CDT Sat Oct 23 2021 A multitude of aviation concerns exist over the next 24 hours. For the remainder of tonight, mostly MVFR fog and stratus clouds with bases of 500-1200 feet AGL should continue along/north of a retreating warm front. Worst conditions (and longest lasting) will be up at KUIN where front should stall early Sunday morning. Further to the south, fog should lift/evaporate with ceilings becoming VFR late tonight into early Sunday morning. Ongoing scattered showers and thunderstorms will continue a gradual ENE progression and become more widespread tonight. Most of this activity will be north of central Missouri and metro St. Louis terminals, particularly as we head closer to Sunday morning. For the Quincy TAF, it looks like persistent showers and storms will move in around 0600 UTC and continue into Sunday morning. Small hail is also possible with these storms. Attention then turns to thunderstorms which should develop along or just ahead of a cold front by late Sunday afternoon. These storms are likely to be strong to severe. These storms should form into a squall line as they head toward the Mississippi River Sunday evening, with damaging wind gusts the main aviation concern in addition to reduced visibility in heavy downpours. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 24, 3:55 AM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 355 AM CDT Sun Oct 24 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250900- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 355 AM CDT Sun Oct 24 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms across portions of the area this morning through tonight. Some storms this morning may be capable of large hail and locally heavy rainfall over portions of northeastern Missouri and west central Illinois. Widespread strong to severe thunderstorms are possible across the region this afternoon through the early overnight hours, and will be capable of producing large hail, damaging winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flash flooding, hail, damaging winds, and tornadoes to the Saint Louis National Weather Service. Elmore
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 4:58 AM CDT | Flash Flood Warning | LSX | Adams | 2 hr |
| Oct 24, 4:03 PM CDT | Flash Flood Warning | LSX | Adams, Brown | 4 hr |
| Oct 24, 4:49 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 41 min |
| Oct 24, 5:14 PM CDT | Flash Flood Warning | LSX | Brown, Pike | 4 hr |
| Oct 24, 5:17 PM CDT | Tornado Warning | LSX | Calhoun, Greene, Pike | 43 min |
| Oct 24, 9:49 AM CDT | River Flood Warning | LSX | Marion | 23 hr |
| Oct 24, 5:03 PM CDT | River Flood Warning | LSX | Marion | 38 hr |
| Oct 24, 5:27 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Moniteau | 48 min |
| Oct 24, 6:36 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Montgomery, Ralls | 39 min |
| Oct 24, 6:37 PM CDT | Severe Thunderstorm Warning | LSX | Callaway | 38 min |
Nearby
Areal Flood Advisories in Missouri, 2021Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.